North Carolina, 2021

Flash Flooding in North Carolina, July 27, 2021

July 27, 2021 · NWS MHX · 2 events in 1 county or zone

A line of showers and thunderstorms along a gust front, well ahead of a cold front, produced localized heavy rain and flash flooding. Showers and thunderstorms trained over the same areas for a period of time which led to excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A line of showers and thunderstorms along a gust front, well ahead of a cold front, produced localized heavy rain and flash flooding. Showers and thunderstorms trained over the same areas for a period of time which led to excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 26, 11:23 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 26, 11:23 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1223 AM EDT Tue Jul 27 2021

.SYNOPSIS...
A cold front will approach from the northwest tonight then
stall and dissipate to the north through mid week. Another weak
cold front will approach from the northwest late week then stall
and dissipate over the area this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 10 PM Mon...Convection continues to outperform most Hi-res
guidance this evening, with a line of showers and thunderstorms
along the US Hwy 264 corridor continuing to push south late this
evening. Have adjusted the forecast to continue the progression
of this line with the outflow south across the area through the
overnight hours, especially given the 1000-2000 J/kg of CAPE
that remain inland. This is in direct contrast to most CAMs
indicating that demise of the storms within the next hour or
two. The wind threat has remained limited this evening, with
severe weather unlikely overnight, but heavy downpours and
moderate lightning are still occurring, with localized flooding
of very poor drainage areas possible.

A few showers and an isolated thunderstorm could hand around
into the early morning hours as ENC remains in an area of modest
low level convergence ahead of a front stalling to our north. A
muggy night is on tap with dewpoints and temps in the mid 70s
under scattered to broken low cloud cover.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 320 PM Mon...The front mentioned above washes out over
our area, and for most, brings us a much better chance at
precipitation. Locally heavy rain is possible, with the highest
chances along the Crystal Coast and southwest part of the
forecast area. Temps won't be quite as high as today with the
increased cloud cover, but dewpoints will be quite oppressive.

&&

.LONG TERM /TONIGHT THROUGH MONDAY/...
As of 330 AM Monday...High pressure will remain offshore
through the week, with cold front lingering to the NW. The front
will likely push through late week or next weekend.

Tue through Wednesday...Unsettled pattern early to mid week with
the upper ridge remaining over central CONUS and a cycle of
troughs rotating around multiple lobes of energy over the NE.
Deeper moisture advects into the area combined with increased
upper support, and the approaching sfc front will lead to best
rain chances through mid week, enhanced by diurnal heating.

Front pushes into the northern forecast area Tuesday before
lifting back to the NW, where it is forecast to linger through
much of the upcoming week. Forecast area will remain in the warm
sector Tue and could see pretty decent coverage of showers and
storms, mainly inland aided by the seabreeze. Will continue
chance/likely pops. Will begin to dry out a bit Wed, though sct
diurnal convection expected. Temps near climo.

Thursday into Friday...High pressure will remain in control
offshore, with lingering frontal boundary to the W/NW and
troughing inland. Lack of forcing and ridging aloft should keep
Thu dry, with precip chances increasing again Fri and Sat. Temps
a few deg above climo Thu and Fri, with highs in the mid 90s
inland. Friday looks to be the hotter day with heat index values
AoA 105 from Craven county to the west and south.

Late Friday through the weekend...Low pressure forms along the
inland SFC trough just to our west bringing more unsettled
weather.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /Through 06Z Wed/...
As of 1220 AM Tue...Outflow driven thunderstorms cont to bisect
the region with overall weakening trend noted past hour. Expect
will see some pds of sub VFR thru 12z espcly inland and N where
it rained as low lvls are saturated with winds light in wake of
convection. After sunrise shld see conditions grad return to
VFR by mid to late morn and cont in that range thru rest of
period. Will again have convection firing this aftn into the
evening that could result in brief period or two of sub VFR.

LONG TERM /Tue night through Friday/...
As of 345 AM Monday...Pred VFR conditions expected through the
period. Thursday will be dry while diurnal showers and
thunderstorms are expected through the rest of the period.

&&

.MARINE...
SHORT TERM /Through Tuesday afternoon/...
As of 830 PM Mon...A outflow boundary very slowly working
across the waters from north to south could bring breezy to
gusty northerly winds and moderate lightning activity,
especially for areas north of the Neuse River/Cedar
Island/Ocracoke, through the overnight hours.

Ahead of a cold front southwest winds may briefly gust to
around 20 kts outside of storms through early tonight,
otherwise southwest winds 10 to 15 kts expected through Tuesday.
Seas 2 to 3 feet.

LONG TERM /Monday night through Friday/...
As of 345 AM Monday...Offshore high pressure will remain in
control through the period. A cold front may push into the
northern waters Tue before lifting back north. SW winds 5-15 kt
continues Tue through Thu morning, increasing to 15-20 kt late
Thu into Friday. Seas will mostly be 2-3 ft through the period,
with 3-4 ft seas across the outer waters starting Thursday night
during period of stronger flow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...EH/CB
SHORT TERM...EH
LONG TERM...CQD/CEB
AVIATION...RF/CB/CEB
MARINE...EH/CB/CEB
Hazardous weather outlook, Jul 26, 7:44 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
844 PM EDT Mon Jul 26 2021

NCZ195-196-199-204-205-280045-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
844 PM EDT Mon Jul 26 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090>092-094-193-194-198-280045-
Greene-Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
Inland Onslow-
844 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-080-081-280045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
844 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-280045-
Northern Outer Banks-
844 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 27, 12:10 AM EST to 1:10 AM EST
Where
Greene County, 0.99 mi NNE of Castoria to 1.56 mi SE of Castoria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.543, -77.673

Heavy rain caused flash flooding and led to Vandiford Thomas Road to be closed near Taylor Road.

Flash Flood, Greene

When
July 27, 12:15 AM EST to 1:15 AM EST
Where
Greene County, 1.21 mi S of Castoria to 1.88 mi ENE of Herrings Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.513, -77.677

Mount Herman Church Road was closed near North Carolina Highway 91 due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978106, 978107.